Thunderstorm Wind, Greenbrier
- When
- August 4, 5:34 PM EST
- Where
- Greenbrier County, Rupert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.950, -80.680
Several large tree limbs were reported down on the west side of Rupert.
A complex of thunderstorms, some severe, dropped southeast from the Ohio Valley late on the afternoon of the 4th producing several reports of wind damage across parts of southeast West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A complex of thunderstorms, some severe, dropped southeast from the Ohio Valley late on the afternoon of the 4th producing several reports of wind damage across parts of southeast West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 2:48 PM EST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT WED AUG 4 2010 .SYNOPSIS... A LEE TROUGH WILL COMBINE WITH WEAK UPPER LEVEL DISTURBANCES TONIGHT AND TOMORROW...BEFORE A DWINDLING COLD FRONT NEARS THE APPALACHIANS TOMORROW NIGHT. A WEDGE OF HIGH PRESSURE WILL SETTLE ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... MCS ACROSS OHIO THIS AFTERNOON WILL MOVE E-SE THIS AFTERNOON INTO TONIGHT. THE SOUTHERN EDGE OF THIS CONVECTION MAY CLIP NORTHWEST PORTIONS OF OUR CWA THIS EVENING INTO TONIGHT. MEANWHILE...THE COMBINATION OF A VERY MOIST UNSTABLE AIRMASS WITH LOW LEVEL BOUNDARIES WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAINS...HAIL AND GUSTY WINDS. FLASH FLOOD POTENTIAL REMAINS ISOLATED BUT CANNOT RULE IT OUT DUE TO HIGH PWATS AROUND 2 INCHES...WITH ANY SLOW MOVING STORMS. AFTERNOON CONVECTION SHOULD DIMINISH WITH THE LOSS OF HEATING THIS EVENING INTO TONIGHT...AND CONVECTION ASSOCIATED MCS WILL END AFTER PASSAGE. WITH AN APPROACHING COLD FRONT AND NORTHWEST FLOW ALOFT...WILL HAVE TO MONITOR CONVECTION UPSTREAM FOR POSSIBLE ARRIVAL IN CWA TONIGHT INTO THURSDAY MORNING. WENT WITH ADJMET FOR LOWS TONIGHT WITH READINGS FROM THE UPPER 60S TO THE LOWER 70S. MODELS SHOW WIDESPREAD LIFT AND A THREAT OF HEAVY RAIN ON THURSDAY ALONG AND AHEAD OF THE APPROACHING COLD FRONT. SHOULD BE ENOUGH HEATING TO DESTABILIZE THE AIR MASS FOR THUNDERSTORM DEVELOPMENT. WENT CLOSER TO MET GUIDANCE EXPECTING AFTERNOON CUMULUS AND THUNDERSTORMS WILL SLOW DOWN HEATING BY LATE IN THE DAY. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES NEAR HEAT ADVISORY LEVEL FOR THURSDAY AFTERNOON IN A FEW LOCATION. HOWEVER...SO NOT LAST THE 3 OR MORE HOURS NEEDED FOR CRITERIA. WILL MENTION SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAT IN HWO. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... COLD FRONT ALOFT IS GOING TO HAVE A DIFFICULT TIME CROSSING THE VA/NC BORDER. TROPICAL AIRMASS AHEAD OF IT...ALONG WITH ITS SLOW MOVEMENT AND WEAK MBE VELOCITIES...SUGGEST A FLASH FLOOD THREAT WITH BACKBUILDING/TRAINING STORMS SW VA/NW NC. CONTINUED THE HVY RAINFALL MENTION BUT INCREASED QPF GRIDS BETTER REFLECTING THIS. EXTENDED POPS DEEPER INTO THURSDAY NIGHT WITH DISTURBANCES EJECTED ENE OUT OF THE TENNESSEE VALLEY ALONG WHAT EVER BOUNDARY IS LEFT. ALTHOUGH SOME DRIER AIR CUTS INTO SE WEST VA IN THE FORM OF LOWER 60S/UPPER 50S DEWPOINTS...FRONT IS CLOSE ENOUGH TO KEEP SLT CHC POPS THROUGH THE NEW RIVER VALLEY ON FRIDAY. LAST JET STREAK ENTERING THE SE CANADIAN TROUGH ACROSS THE GREAT LAKES SHOVES THE BOUNDARY INTO NORTH CAROLINA. MAX T IS TRICKY ON FRIDAY WITH CLDS KEEPING TEMPS BLO GUIDANCE IN THE WEST...BUT DOWNSLOPING KEEPING MAX T ABV GUIDANCE POSSIBLY IN THE EAST. QUESTION GOING INTO THE END OF THE WEEK BECOMES ARE WE IN STORE FOR ANOTHER WEEKEND WEDGE? DEVELOPING REX BLOCK AT H5 ACROSS EASTERN CANADA IS A FAVORABLE PATTERN FOR BROAD SURFACE HIGH PRESSURE TO WEDGE DOWN THE EAST COAST. FIGURING THAT RESIDUAL MOISTURE WILL BE LEFT IN THE PROFILE FROM AN UNCLEAN FRONTAL PASSAGE SUCH THAT ANY UPSLOPE FLOW WILL PRODUCE LOW CLOUDS EFFICIENTLY. UNLIKE LAST WEEKENDS WEDGE...THERE WILL NOT BE ANY SURFACE LOW PRESSURE APPROACHING FROM THE TN VALLEY. THUS...RECORD COOL MAXIMUM TEMPS SHOULD NOT OCCUR....HOWEVER THIS PATTERN NECESSITATES FORECASTING MAX TEMPS BLO GUIDANCE AT LEAST BY A FEW DEGREES...AND ADDING CLDS TO THE INHERITED FORECAST. A STRONGER...DRIER FRONTAL PASSAGE MAY PREVENT THIS SCENARIO FROM OCCURRING. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... POSSIBLE WEDGE AND EASTERLY FLOW LOOK STRONGEST ON SUNDAY...AND THERE IS A LARGE BUST POTENTIAL FOR THIS WEEKENDS TEMPERATURE FORECAST. MOIST LLVLS AND UPSLOPE FLOW ARE WORTHY OF AT LEAST CHC POPS ACROSS EXTREME SW VA AND NW NC UP AGAINST THE BLUE RIDGE. FOR NOW...PLAYED TEMPERATURES IN THE MIDDLE OF THE HIGHEST/LOWEST MEMBERS OF THE ENSEMBLE GUIDANCE. UPPER HIGH OVER THE CENTRAL CONUS IS ABLE TO SPREAD EAST AGAIN BY NEXT WEEK AS THE EASTERLY COMPONENT IS ERASED...ALLOWING FOR ANOTHER WARMUP INTO THE UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS AT THE END OF THE LONG TERM. ATTM...ONLY SLT CHC TO CHC POPS WITH UPSLOPE FLOW THIS WEEKEND...AND THEN PULSE THUNDERSTORMS AHEAD OF THE NEXT COLD FRONT...WHICH WAS DELAYED PER THE TIMING OF THE ECMWF AS OPPOSED TO THE OP GFS. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS WITH SCT MVFR/IFR IN CONVECTION EXPECTED THIS AFTERNOON INTO TONIGHT. WITH LOW LEVEL BOUNDARIES AND A WARM UNSTABLE AIRMASS CONVECTION WILL DEVELOP THIS AFTERNOON INTO THIS EVENING...ESPECIALLY ACROSS THE HIGHER TERRAIN. WITH A NORTHWEST FLOW ALOFT...CONVECTION MAY ALSO PROPAGATE SOUTHEAST INTO OUR AREA. SHOULD SEE ACTIVITY WEAKEN AND END LATE THIS EVENING WITH MAINLY VFR CONDITIONS EXPECTED. COULD SEE SOME MVFR FOG AT DAN/LYH AROUND 10Z WITH IFR OR LOWER POSSIBLE AT LWB. THERE WILL BE AN EVEN BETTER CHANCE FOR AFT/EVE THUNDERSTORM ACTIVITY BY THURSDAY AS A COLD FRONT SLOWLY SINKS SOUTH TOWARD THE REGION. AT THIS POINT...THE FRONT IS EXPECTED TO PASS THROUGH THE AREA THURS NIGHT OR FRIDAY MORNING. THERE WILL LIKELY BE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT AT LEAST IN THE MTNS...BRINGING PERIODS OF SUB-VFR WEATHER. DRIER CONDITIONS ARE POSSIBLE TOWARDS THE END OF THE WEEK. && .EQUIPMENT... THERE WAS A POWER OUTAGE AT THE LYH TOWER OVER THE WEEKEND...AND THIS AFFECTED COMMUNICATIONS FOR THE ASOS. FAA TECHNICIANS ARE WORKING ON THE PROBLEM AND OBSERVATIONS WERE COMING IN THIS MORNING. THE TICKET WILL REMAIN OPEN UNTIL OBS CONSISTENTLY COME IN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...KK SHORT TERM...KM LONG TERM...KM AVIATION...KK/WP EQUIPMENT...KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 606 PM EDT WED AUG 4 2010 VAZ010-011-013-014-017>020-022>024-032>035-043>047-WVZ042>045-052215- BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- GREENBRIER- 606 PM EDT WED AUG 4 2010 ...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. NCZ001>004-018>020-VAZ007-009-012-015-016-052215- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- WYTHE-GRAYSON-CARROLL- 606 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING INTO TONIGHT. SOME OF THE STORM COULD CONTAIN HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. NCZ005-006-VAZ058-059-052215- ROCKINGHAM-CASWELL-HALIFAX-CHARLOTTE- 606 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT WITH GUSTY WINDS AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ALSO...THE HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO RANGE FROM 100 TO 104 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 513 PM EDT WED AUG 4 2010 VAZ007-009-010-012-042215- BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA- 513 PM EDT WED AUG 4 2010 ...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND WYTHE COUNTIES... AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CERES...MOVING EAST AT 20 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR MARION WYTHEVILLE AROUND 525 PM...SUITER... AND CLEAR FORK AROUND 535 PM...RURAL RETREAT AROUND 540 PM... BASTIAN...AND HICKSVILLE AROUND 545 PM...FAVONIA AROUND 550 PM... BLAND AND AND CROCKETT AROUND 555 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3726 8147 3718 8097 3684 8109 3693 8160 RB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 626 PM EDT WED AUG 4 2010 VAZ032-033-043-044-042330- FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA- 626 PM EDT WED AUG 4 2010 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY...PATRICK AND PITTSYLVANIA COUNTIES... AT 624 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF FERRUM...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR PHILPOTT DAM AROUND 635 PM...BASSETT AROUND 640 PM...OAK LEVEL...AND STANLEYTOWN AROUND 645 PM...SYDNORSVILLE... AND FIELDALE AROUND 650 PM...FIGSBORO...COLLINSVILLE...AND VILLA HEIGHTS AROUND 655 PM AND MARTINSVILLE CITY AROUND 700 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3681 7955 3658 7979 3681 8021 3706 8005 RB
The Charleston,WV radar (KRLX), 100 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several large tree limbs were reported down on the west side of Rupert.
A large tree was brought down by thunderstorm winds and blocked traffic on Auto Road.
Several trees were reported down in the Sandstone area.
Several trees were reported down in Talcott.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255791, 255792, 255793, 255794.